Hail, Lipscomb
- When
- September 10, 3:43 PM CST
- Where
- Lipscomb County, Booker
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.450, -100.533
and flash flooding across the eastern sections of the Texas panhandle during the afternoon and into the overnight hours. no damage was reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail...high winds...and flash flooding across the eastern sections of the Texas panhandle during the afternoon and into the overnight hours. Except for some trees blown down by the high winds over the extreme southeastern Texas panhandle...no damage was reported. Also...no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 10, 2:43 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 343 PM CDT WED SEP 10 2003 THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO HAVE LEFT POPS HIGH. THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH COLD AIR ADVECTION. NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE. A FEW NUMBERS TO PONDER: AMARILLO 56 72 50 78 / 60 10 10 00 BEAVER 56 71 51 77 / 70 20 20 00 BOISE CITY 54 71 48 75 / 40 10 10 00 BORGER 58 73 51 78 / 60 10 10 00 BOYS RANCH 55 73 49 77 / 50 10 10 00 CANYON 56 72 50 78 / 60 10 10 00 CLARENDON 60 74 52 79 / 60 20 10 00 DALHART 54 71 49 76 / 50 10 10 00 GUYMON 55 71 49 77 / 60 10 10 00 HEREFORD 55 74 48 77 / 40 10 10 00 LIPSCOMB 58 71 51 77 / 70 20 20 00 PAMPA 58 73 51 79 / 60 10 10 00 SHAMROCK 59 75 53 79 / 60 20 20 00 WELLINGTON 60 76 54 79 / 60 20 20 00 .AMA... TX...NONE. OK...NONE. GOEHRING
OKZ001>003-TXZ001>020-111100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 05
The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
6 hail, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Trees were reported blown over by the high winds.
Water was reported over the roadway along U.S. Highway 83.
Flash flooding of the underpass was reported of Interstate 40 at mile marker 136.
Flash flooding reported in the town of Shamrock where a two mile stretch of U.S. Highway 66 was underwater and numerous streets were completely underwater.
Water was reported covering U.S. Highway 287 in the town of Clarendon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375176, 5375177, 5375178, 5375179, 5375180, 5375181, 5375182, 5375183, 5375184, 5375185, 5375186, 5375187.